Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 102, NWS Quad Cities, IA

July 7, 2020Jones County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2020, 5:19 PM CDT for Jones County, Linn County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2020, 5:19 PM CDT (22:19 UTC)
Expired
Jul 7, 2020, 5:45 PM CDT
In force
26 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:38 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 2:38 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
238 PM CDT Tue Jul 7 2020

.SYNOPSIS...
Issued at 1254 PM CDT Tue Jul 7 2020

A hot and humid airmass was located across our area this
afternoon. Cumulus clouds had formed and even some very isolated
pinprick showers and storms were found on the radar. Heat indices
in the mid 80s were found across the area. To the west, an outflow
boundary was moving east along with a MCV. These two features
along with diurnal heating will lead to showers and storms across
the area today.

&&

.SHORT TERM...(This Afternoon through Wednesday)
ISSUED AT 237 PM CDT Tue Jul 7 2020

Key Messages:

1. Isolated strong storms expected through the early evening.
2. Heat indices near 100 Wednesday across the area an advisory has
been issued.

Discussion:

As previously mentioned in update AFD, this MCV and OFB may
combine to increase coverage of storms across the area this
afternoon. SPC has shifted the marginal risk further south to
cover this threat. The latest microburst composite from the
mesoanalysis targets most of the area. Multicell storms will be
possible due to cold pool dynamics and weak background shear.

Overnight, temperatures remain warm and are expected to be even
warmer tomorrow across the area. Just a degree or two warmer than
today will put us near heat advisory criteria. After a few days of
near advisory, have issued advisory for tomorrow afternoon.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 232 PM CDT Tue Jul 7 2020

Key Messages:

1. Shower and thunderstorms are expected Thursday into Friday.
   SPC currently has a Marginal Risk for severe storms.

2. Very warm and humid conditions will persist through much of the
extended period.

3. Slight/low rain chances are expected Saturday afternoon through
Sunday, with dry conditions through Tuesday

Early Thursday morning through Friday afternoon, a cold front will
slowly move through the region with some development of showers and
thunderstorms. Likely to categorical chances remain forecast for
much of the CWA Thursday morning and afternoon. High end chances are
forecast into early Friday along and east of the MS River; as a
result of some possible timing differences with the fropa. The rain
should be ending from NW to SE Friday morning. Brief locally heavy
rainfall will be possible with the stronger storms.

Saturday afternoon through Sunday, several disturbances in NW flow
aloft will move through the region. The forecast blend currently has
slight/chance pops (20-40) for rain. Temperatures on Sunday will be
slightly lower than what we've seen lately, with highs mainly in the
83-86 range.

Monday and Tuesday, dry conditions are expected along with a gradual
increase in temperatures with daytime highs returning to the upper
80s to low 90s by Tuesday.

Beyond Tuesday, a prolonged period of much warmer and drier than
normal conditions are expected; provided the active track of any
organized storm systems isn't over the local area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1254 PM CDT Tue July 7 2020

VFR conditions expected at all TAF sites. There is a very low
chance for thunderstorms at the TAF sites today. Do not plan on
adding a tempo until it is clear these sites will see storms.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...14
AVIATION...Gibbs
Hazardous weather outlook, Jul 7, 11:36 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1136 AM CDT Tue Jul 7 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1136 AM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Very warm and humid conditions will be seen today with afternoon
heat index readings of 92 to 97.

Isolated afternoon and evening thunderstorms are possible.  There is
also a marginal risk for severe weather this afternoon and evening.
The main threat from any storm would be frequent lightning, hail to
the size of quarters and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Hot and humid conditions will be seen on Wednesday with
afternoon heat index readings around 100.

There may also be some isolated afternoon and evening thunderstorms
but no severe weather is expected on Wednesday.

The very warm and humid conditions will continue Thursday through
Monday with afternoon heat index readings in the 90s.

Thunderstorms will be possible each day through Sunday. The Storm
Prediction Center has a marginal risk of severe storms for
Thursday. Beyond Thursday it is too early to determine any severe
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Jul 7, 3:06 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
306 PM CDT Tue Jul 7 2020

IAC019-072045-
Buchanan-
306 PM CDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCHANAN COUNTY
UNTIL 345 PM CDT...

At 306 PM CDT, a strong thunderstorm was located near Fairbank, or 9
miles northwest of Independence, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Independence, Jesup, Fairbank, Hazleton, Buchanan County Fairgrounds,
Otterville, Wapsipinicon Golf Course, Independence Airport, Fontana
County Park, Fontana Park and Littleton.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4257 9177 4243 9183 4245 9206 4247 9206
      4247 9208 4264 9208 4264 9184
TIME...MOT...LOC 2006Z 265DEG 20KT 4256 9202

Gibbs
Special weather statement, Jul 7, 5:10 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
510 PM CDT Tue Jul 7 2020

IAC105-113-072245-
Jones-Linn-
510 PM CDT Tue Jul 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES AND EAST CENTRAL
LINN COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Langworthy to Whittier to near
Fairfax. Movement was east at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Anamosa, Marion, Monticello, Springville, Olin,
Martelle, Morley, Center Junction, Waubeek, Stone City, Viola,
Whittier, Langworthy, Squaw Creek Park, Marion Airport, Monticello
Municipal Airport, Matsell Bridge Natural Area, Jones County
Fairgrounds and Pictured Rocks Wildlife Area.

This includes Interstate 380 between mile markers 21 and 23.

LAT...LON 4228 9093 4197 9115 4198 9169 4211 9161
      4227 9128
TIME...MOT...LOC 2209Z 269DEG 20KT 4222 9130 4208 9150 4192 9172

Gross

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:38 PM CDTHeat AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more28 hr
Jul 7, 3:06 PM CDTSpecial Weather StatementDVNBuchanan39 min
Jul 7, 5:10 PM CDTSpecial Weather StatementDVNJones, Linn35 min
Jul 7, 5:47 PM CDTSevere Thunderstorm WarningDVNJackson, Jones, Linn43 min
Jul 7, 6:00 PM CDTSpecial Weather StatementDVNJo Daviess30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.